Alert archive / Kentucky / Tornado Warnings in 2003
Tornado Warning 6, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Apr 20, 2003, 5:27 PM CDT for Daviess County, Kentucky; Spencer County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2003, 5:27 PM CDT (22:27 UTC)
- Expired
- Apr 20, 2003, 6:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Spencer County, IN, Daviess County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Apr 20, 12:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
800 WFUS53 KPAH 202227 TORPAH INC147-KYC059-202300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 526 PM CDT SUN APR 20 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A * TORNADO WARNING FOR... SPENCER COUNTY IN SOUTHWEST INDIANA DAVIESS COUNTY IN NORTHWEST KENTUCKY * UNTIL 600 PM CDT * AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 20 MILES WEST OF ROCKPORT...OR ABOUT 10 MILES SOUTH OF NEWBURGH...MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE GRANDVIEW AND ROCKPORT...THE STORM IS EXPECTED TO CROSS NORTHWEST DAVIESS COUNTY...AND COULD CROSS THE EXTREME NORTHWEST PART OF OWENSBORO METRO. SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3795 8722 3771 8737 3780 8695 3802 8690 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 20, 12:30 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Apr 20, 12:30 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1230 PM CDT SUN APR 20 2003 LATEST SURFACE ANALYSIS SHOWS LOW CENTERED OVER NORTHERN WI WITH AN ASSOCIATED COLD FRONT SOUTHWEST THROUGH STL TO NEAR WEST PLAINS. ISODROSOTHERMS SHOW TOUNGE OF MOISTURE AXIS CENTERED ALONG THE MISSISSIPPI RIVER VALLEY WITH LOWER TO MID 60S OVER THE ENTIRE CWA. LATEST RADAR MOSAIC SHOWS THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT. THE UPPER LEVEL LOW WAS NEARLY VERTICALLY STACKED WITH THE SURFACE LOW. THE 12Z SUN MODEL RUNS INDICATE AN UPPER LEVEL LOBE OR SHORTWAVE WILL ROTATE AROUND THE UPPER LOW AND HELP EJECT THE SURFACE FEATURE THROUGH THE FA THIS AFTERNOON. EVENTHOUGH MOS GUIDANCE IS GIVING LESS THAN 20 POPS...STILL THINK TSRAS ARE LIKELY WITH +TSRA POSSIBLE AS WELL. THUS WILL USE EVENING TYPE WORDING IN AFTN ISSUANCE. WILL DETERMINE BEAKOUT CLOSER TO PRESS TIME. CAPES WILL BE 1000 TO 2000 J/KG THIS AFTERNOON WITH A 850 MB JET NOSING INTO THE HEART OF THE FA EXPECT SOME DEVELPMNT THIS AFTERNOON AS PER SWODY1. LINES ARE THE MOST PROBABLE FEATURE EXPECTED WITH A BOW ECHOES POSSIBLE. NOT THE MOST FAVORABLE ENVIRONMENT FOR SUPERCELLS OR TORNADOES BUT WOULD NOT RULE THEM OUT COMPLETELY. WW WILL LIKELY BE ISSUED EARLY THIS AFTERNOON. HOWEVER THE STRONGEST STORMS WITH THE BEST INSTABILITY DOES APPEAR TO BE NORTH AND EAST OF THE AREA...NEAR TO THE LOW CENTER...AS PER COORD WITH SPC. OTHERWISE EXPECT CHCS OF PRECIP TO END TONIGHT WITH THE NEXT CHC RETURNING THURSDAY AFTERNOON. FWC AND MAV IN GOOD AGREEMENT WITH TEMPS AND WILL FOLLOW TREND. .PAH...NONE. KH
Hazardous weather outlook, Apr 20, 12:37 PM CDT, 4 hours 50 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1237 PM CDT SUN APR 20 2003 ...SEVERE THUNDERSTORM WATCH 138 IN EFFECT FOR PORTIONS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA UNTIL 600 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER FOUR STATE AREA THIS AFTERNOON AND EVENING. THE GREATEST THREAT AREA IS EXPECTED TO BE EAST OF THE MISSISSIPPI RIVER...ACROSS SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. AS THE AFTERNOON WEARS ON...THE THREAT SHOULD EXTEND SOUTH INTO WEST KENTUCKY. LARGE HAIL AND DAMAGING WIND APPEAR TO BE THE MAIN THREATS. THERE IS A SLIGHT CHANCE OF A TORNADO AS WELL. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH THIS EVENING...AS A COLD FRONT PUSHES ACROSS THE AREA...DEPARTING SOUTHWEST INDIANA AND WESTERN KENTUCKY BY ABOUT MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A RISK OF THUNDERSTORMS ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE FOUR STATE AREA THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Apr 20, 3:23 PM CDT, 2 hours 4 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-202130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 323 PM CDT SUN APR 20 2003 ...SEVERE THUNDERSTORM WATCH 138 FOR PORTIONS OF SOUTHERN ILLINOIS HAS BEEN CANCELED... THE SEVERE THUNDERSTORMS HAD MOVED EAST OF THE AFOREMENTIONED AREA. THEREFORE...THE WATCH HAS BEEN CANCELED. ...SEVERE THUNDERSTORM WATCH 138 FOR SOUTHWEST INDIANA REMAINS IN EFFECT UNTIL 600 PM... ...SEVERE THUNDERSTORM WATCH 139 FOR PORTIONS OF SOUTHERN ILLINOIS AND WEST KENTUCKY REMAINS IN EFFECT UNTIL 700 PM... MONITOR NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. KH
Local storm report, Apr 20, 3:53 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0341 PM CROFTON KY 1.75 INCH HAIL
04/20/03 CHRISTIAN NUMEROUS TREES DOWN
REPORTED BY EOCLocal storm report, Apr 20, 4:12 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM PETERSBURG IN 0.75 INCH HAIL
04/20/03 PIKE RELAYED THROUGH WABASH
COUNTY EMA
0403 PM MACKEY IN 0.75 INCH HAIL
04/20/03 GIBSON REPORTED BY TRAINED
SPOTTERS
0403 PM MACKEY IN 60 MPH WIND GUST
04/20/03 GIBSON REPORTED BY TRAINED
SPOTTERS
0406 PM GREENVILLE KY 0.75 INCH HAIL
04/20/03 MUHLENBERG REPORTED BY TRAINED
SPOTTERS
0409 PM MOUNT VERNON IN 0.75 INCH HAIL
04/20/03 POSEY REPORTED BY TRAINED
SPOTTERSLocal storm report, Apr 20, 4:23 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0419 PM VELPEN IN 1.00 INCH HAIL
04/20/03 PIKE REPORTED BY EM DIRECTORLocal storm report, Apr 20, 5:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM HENDERSON KY 0.75 INCH HAIL
04/20/03 HENDERSON REPORTED BY HENDERSON
COUNTY DES DIRECTOR
0508 PM MURRAY KY 1.75 INCH HAIL
04/20/03 CALLOWAY DIME SIZE HAIL COVERING
THE GROUND ALSO. REPORTED
BY TRAINED SPOTTERS AND
CITY POLICELocal storm report, Apr 20, 5:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM HENDERSON KY 1.00 INCH HAIL
04/20/03 HENDERSON REPORTED BY HENDERSON
COUNTY DES DIRECTORThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:54 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell | 36 min |
| Apr 20, 2:59 PM CDT | Severe Thunderstorm Warning | PAH | Trigg | 46 min |
| Apr 20, 3:28 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 32 min |
| Apr 20, 3:38 PM CDT | Tornado Warning | PAH | Christian | 32 min |
| Apr 20, 3:58 PM CDT | Tornado Warning | PAH | Muhlenberg | 47 min |
| Apr 20, 4:32 PM CDT | Severe Thunderstorm Warning | PAH | Union | 43 min |
| Apr 20, 4:52 PM CDT | Severe Thunderstorm Warning | PAH | Henderson | 38 min |
| Apr 20, 5:00 PM CDT | Tornado Warning | PAH | Henderson | 30 min |
| Apr 20, 5:07 PM CDT | Severe Thunderstorm Warning | PAH | Calloway | 23 min |
| Apr 20, 5:40 PM CDT | Severe Thunderstorm Warning | PAH | Trigg | 35 min |
| Apr 20, 5:46 PM CDT | Severe Thunderstorm Warning | PAH | Henderson, Union, Webster | 44 min |
| Apr 20, 5:58 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 47 min |
| Apr 20, 6:28 PM CDT | Severe Thunderstorm Warning | PAH | Daviess | 32 min |
| Apr 20, 3:54 PM CDT | Severe Thunderstorm Warning | PAH | Gibson, Pike | 51 min |
| Apr 20, 4:11 PM CDT | Severe Thunderstorm Warning | PAH | Spencer, Warrick | 34 min |
| Apr 20, 4:48 PM CDT | Severe Thunderstorm Warning | PAH | Spencer, Warrick | 42 min |
Nearby
Tornado Warnings in Kentucky, 2003Tornado Warnings in Indiana, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.